Texas, 2024Damaging Wind in Texas, October 9, 2024
October 9, 2024 · NWS AMA · 1 event in 1 county or zone
A few afternoon showers developed across the Panhandles. Thanks to the above normal temperatures and dry air in place in the lower levels of the atmosphere, a few of the showers produced gusty outflow winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few afternoon showers developed across the Panhandles. Thanks to the above normal temperatures and dry air in place in the lower levels of the atmosphere, a few of the showers produced gusty outflow winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 9, 5:21 PM CST, 1 hour 11 minutes earlier. Its key messages:
- Issued at 253 AM CDT Wed Oct 9 2024 Above normal temperatures continues across the panhandles through the rest of the week with possible record high temperatures on Saturday. Isolated rain showers and thunderstorms this afternoon may cause strong gusty outflow winds.
Area forecast discussion, Oct 9, 5:21 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Wed Oct 9 2024
...New AVIATION...
.KEY MESSAGES...
Issued at 253 AM CDT Wed Oct 9 2024
Above normal temperatures continues across the panhandles through
the rest of the week with possible record high temperatures on
Saturday.
Isolated rain showers and thunderstorms this afternoon may cause
strong gusty outflow winds.
&&
.SHORT TERM ...
(This evening through Thursday night)
Issued at 225 PM CDT Wed Oct 9 2024
For today and Thursday, model agreement continues to hold the
overall synoptic pattern of a strong ridge and dry weather for the
majority of the South Central United States. However on the finer
scale, models are seeing a series of short-wave disturbance move
across the ridge and parts of the Panhandles. These disturbance do
open up the possibility of some brief activity this afternoon and
evening. However, latest CAMs are not supportive of anything too
impact-full with model soundings suggesting very poor instability
present with very high LCL heights for the day. This would suggest
that any developments are more likely to be very high based with
little to no precipitation actually reaching the ground.
Currently, the best chances for these developments have settled
across the southeastern portions of the Panhandles. However, those
chances are still quite low with probability sitting under 15% for
the day. Similar conditions are looking to follow Thursday with a
less than 15% chance of development present that afternoon and
evening for the southeast while the majority of the Panhandle
stays dry and quiet.
Scoleri
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 225 PM CDT Wed Oct 9 2024
The ridge is expected to hold strong for the end of the week and
the start of the weekend. This will allow for dry weather to be
present for both Friday and Saturday with temperatures expected to
stay in the mid the low 90s for a majority of the Panhandles.
However as we head into Sunday, the pattern does begin to shift
slightly thanks to the an incoming trough and its associated cold
front. While model agreement has been very adamant on little to
know activity following this trough, temperatures do look to drop
with afternoon highs for the north sitting in the mid 70s for the
day. As an added bonus, latest model agreement continues to push
this trough as the key component to finally breaking down the
upper-level high pressure sitting over the Panhandles. Once broken
down, general consensus sees opportunity for a secondary trough to
move across the Great Plains sometime around the middle of next
week. While confidence is not good enough to suspect active
weather will be present with this second system, the cold frontal
passage that follows it will keep temperatures more fall like for
the Panhandles. Currently, latest guidance is calling for high
temperatures to drop into the 60s by the time Tuesday roles around
with a possible chance for the Panhandles to see its first freeze
that night.
Scoleri
&&
.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Wed Oct 9 2024
VFR conditions with light winds, less than 10 kts, expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 55 90 56 92 / 0 10 0 0
Beaver OK 50 87 51 91 / 0 0 0 0
Boise City OK 51 86 51 88 / 0 0 0 0
Borger TX 55 93 57 95 / 0 10 0 0
Boys Ranch TX 51 90 53 92 / 0 10 0 0
Canyon TX 54 90 54 91 / 0 10 10 0
Clarendon TX 57 91 57 92 / 10 10 10 0
Dalhart TX 49 87 49 89 / 10 0 0 0
Guymon OK 49 88 49 91 / 0 0 0 0
Hereford TX 53 91 54 93 / 0 10 10 0
Lipscomb TX 53 89 55 92 / 0 0 0 0
Pampa TX 54 89 56 91 / 0 10 0 0
Shamrock TX 55 90 57 92 / 10 10 10 0
Wellington TX 56 92 58 94 / 10 10 10 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...36
Hazardous weather outlook, Oct 9, 1:40 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Wed Oct 9 2024
OKZ001>003-TXZ001>020-317-100745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Wed Oct 9 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Less than a 15% chance of isolated high based thunderstorms this
afternoon and evening. Primary concerns with these storms will be
gusty winds and lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another chance at isolated thunderstorms and showers is present
Thursday afternoon and evening. Otherwise, dry and quite weather
will persist through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Oct 9, 5:39 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
639 PM CDT Wed Oct 9 2024
TXZ014-015-019-020-100015-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
639 PM CDT Wed Oct 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH AND NORTHEASTERN
DONLEY COUNTIES THROUGH 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Alanreed, or 16 miles northeast of Clarendon, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mclean and Alanreed.
This includes Interstate 40 between mile markers 129 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 10088 3524 10083 3525 10044 3498 10050
TIME...MOT...LOC 2339Z 278DEG 22KT 3512 10070
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TLHSpecial weather statement, Oct 9, 5:58 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
658 PM CDT Wed Oct 9 2024
TXZ019-020-100030-
Donley TX-Collingsworth TX-
658 PM CDT Wed Oct 9 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COLLINGSWORTH AND
EASTERN DONLEY COUNTIES THROUGH 730 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lelia Lake, or 11 miles east of Clarendon, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3491 10086 3510 10072 3501 10048 3476 10060
TIME...MOT...LOC 2358Z 301DEG 19KT 3499 10071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TLHSpecial weather statement, Oct 9, 6:20 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
720 PM CDT Wed Oct 9 2024
TXZ019-020-100045-
Donley TX-Collingsworth TX-
720 PM CDT Wed Oct 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES THROUGH 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Hedley, or 11 miles north of Memphis, moving southeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hedley and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3486 10075 3509 10059 3498 10025 3475 10040
3475 10055
TIME...MOT...LOC 0020Z 295DEG 28KT 3489 10054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TLHThunderstorm Wind, Collingsworth
- When
- October 9, 6:32 PM CST
- Where
- Collingsworth County, 2.26 mi W of Dozier
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.080, -100.390
This 62mph wind gust was observed from a decaying thunderstorm at the Dozier mesonet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, October 9 to 10, 202418 deaths · 3 injured · $910 million · EF3 · 60 events
- Tornadoes and Tropical Storm in Florida, October 9 to 10, 202410 injured · $661 million · EF3 · 35 events
- Hurricane and Tornadoes in Florida, October 9 to 10, 20241 injured · $202 million · EF2 · 49 events
- Hurricane and Tropical Storm in Florida, October 9 to 10, 20241 injured · $30 million · 21 events
- Wildfire in California, October 9 to 13, 2024$50,000 · 2 events
- Marine Tropical Storm and Waterspouts in South Atlantic Coastal Waters, October 9 to 10, 202410 events
- Wildfire in California, October 9, 20241 injured · 1 event
- Marine Tropical Storm in Gulf of Mexico, October 9 to 10, 20246 events
- Tropical Storm in Florida, October 9 to 10, 20245 events
- Marine Tropical Storm in Gulf of Mexico, October 9 to 10, 20243 events
- Marine Tropical Storm in Gulf of Mexico, October 9 to 10, 20243 events
- Marine Tropical Storm in South Atlantic Coastal Waters, October 9 to 10, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215285.